Wyoming, 2003

Wildfire in Wyoming, August 18 to 31, 2003

August 18 to 31, 2003 · NWS RIW · 1 event in 1 county or zone

The Boulder Basin Wildfire was ignited on August 18 by lightning. A cold front moved through the area on August 21 bringing gusty winds that caused the fire to spread from 20 acres to 6000 acres within a day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Boulder Basin Wildfire was ignited on August 18 by lightning. A cold front moved through the area on August 21 bringing gusty winds that caused the fire to spread from 20 acres to 6000 acres within a day. Twenty-five residences and 20 commercial buildings had to be protected from the fire. A total of 11,553 acres were burned. The estimated cost of fighting the fire was 1.7 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 12:55 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 12:55 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT MON AUG 18 2003

.TONIGHT THROUGH THURSDAY...
UPPER LOW PROGRESSING EASTWARD ACROSS SOUTHERN WYOMING THIS
AFTERNOON WITH VERY LITTLE IN THE WAY OF SHOWERS AND THUNDERSTORMS.
THE ONLY PRECIP THUS FAR HAS BEEN FROM TWO CELLS OVER THE GREEN
MOUNTAINS WHICH ARE NOW NEARLY GONE.  A FEW WEAK CELLS TRYING TO
WORK THEIR WAY IN FROM CARBON COUNTY...THOUGH NOT AT ALL
IMPRESSIVE.  SMOKE STILL LINGERS AS IT REMAINS TRAPPED UNDER FRONTAL
INVERSION.  WILL REMOVE POPS FROM MOST OF THE WEST TONIGHT...BUT WILL
LEAVE MOST AREAS IN EAST OF THE DIVIDE AS CYCLONIC FLOW STILL OVER
THE CENTRAL AND EAST.  UPPER LOW MOVES OUT OF WYOMING TUESDAY
ALLOWING THE RIDGE TO MAKE A RETURN. THE NORTHERN STREAM KEEPS IT
SOMEWHAT IN CHECK AS IT BRINGS A SHORTWAVE THROUGH WEDNESDAY
AFTERNOON.  ASIDE FROM THE FAR EASTERN ZONES TOMORROW...DONT HAVE
ANY MENTION OF POPS TIL THURSDAY AFTERNOON WHEN THE MONSOON MAKES A
RETURN.  AT THIS TIME...LOOKS LIKE THE SOUTH TO HAVE THE BEST CHANCE
OF TS SO HAVE ADDED ISOLD THERE. OTHERWISE TEMPS WARM AS RIDGE BUILDS
IN SO 90S TO MAKE A RETURN TO THE BIG HORN BASIN TUESDAY AND MOST OF
THE CENTRAL AND EAST BY WEDNESDAY.   TWB

.THURSDAY NIGHT THROUGH SUNDAY...RIDGE BUILDS BACK IN DURING THE
PERIOD. GFS BRINGS MINOR SHORT WAVE INTO WESTERN WYO ON FRIDAY AS
CUTOFF LOW OFF CALIFORNIA FILLS AND SLIDES NORTHEAST ALONG BACK SIDE
OF RIDGE. 50H TROF DIGS ACROSS PACIFIC NORTHWEST BY SUNDAY...BRINGING
ANOTHER CHANCE FOR PRECIP THEN.  WARMER TEMPS TO RETURN...BUT WITH
DECREASING AMOUNT OF DAYLIGHT...SHOULD COOL A BIT FROM RECENT
READINGS. JBS

.RIW...NONE.
Hazardous weather outlook, Aug 18, 4:46 AM MST, 10 hours 14 minutes before
WYZ001>020-022>030-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
546 AM MDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
AGAIN TODAY. MOST OF THE ACTIVITY WILL REMAIN EAST OF THE
CONTINENTAL DIVIDE...ESPECIALLY IN SWEETWATER...SOUTHEAST FREMONT...
NATRONA AND JOHNSON COUNTIES. THE MAIN HAZARDS ASSOCIATED WITH THE
STORMS WILL BE HEAVY RAIN...HAIL...CLOUD TO GROUND LIGHTNING AND
THUNDERSTORM-OUTFLOW WIND GUSTS NEAR 50 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Park

When
August 18, 3:00 PM MST to August 31, 11:59 PM MST
Where
Park County, 25 mi SW of Cody
Reported by
PARK/FOREST SERVICE
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334854.